Alert archive / New Jersey / Areal Flood Advisories in 2016

Areal Flood Advisory 53, NWS Philadelphia/Mount Holly

July 1, 2016Cape May County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood advisory at Jul 1, 2016, 1:37 AM EDT for Cape May County, New Jersey. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Jul 1, 2016, 1:37 AM EDT (05:37 UTC)
Expired
Jul 1, 2016, 5:30 AM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

County Cape May County, NJ

The radar

The Dover AFB radar (KDOX), 61 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 5.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

526 
WGUS81 KPHI 010537
FLSPHI

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
137 AM EDT FRI JUL 1 2016

NJC009-010930-
/O.NEW.KPHI.FA.Y.0053.160701T0537Z-160701T0930Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAPE MAY NJ-
137 AM EDT FRI JUL 1 2016

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ  HAS ISSUED A

* FLOOD ADVISORY FOR MINOR FLOODING IN POOR DRAINAGE AREAS FOR...
  CAPE MAY COUNTY IN SOUTHERN NEW JERSEY...

* UNTIL 530 AM EDT

* AT 135 AM EDT...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO
  THUNDERSTORMS. THIS WILL CAUSE MINOR FLOODING. OVERFLOWING POOR
  DRAINAGE AREAS WILL RESULT IN MINOR FLOODING IN THE ADVISORY AREA.
  ONE TO TWO INCHES OF RAIN HAVE ALREADY FALLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3895 7484 3898 7497 3931 7488 3928 7459

$$

MEOLA

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jul 1, 12:14 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 1, 12:14 AM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1214 AM EDT FRI JUL 1 2016

.SYNOPSIS...
Weak high pressure will continue to move offshore overnight. A cold
front, attached to low pressure over Canada, will cross the area
later Friday and Friday night. High pressure will build in for the
weekend and persist into the holiday. A warm front may begin to
push into the region next Monday night and into Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1230 am update: Adjusted temperatures down slightly based on
current obs especially across the northern half of the region.
Moisture advection has been slower to develop further north.
Otherwise no major changes.

Tonight...showers and a few isolated thunderstorms should begin
to move into the southeast portion of our region after midnight.
88D reflectivity images continue to show shower activity over the
coast waters just to our south and east at 930 PM. Weak
instability burst. Pwat increases to 1.6" by 12z Fri PHL south (up
from the near 1 inch of today). Fog or stratus may develop toward
dawn Friday. Light south wind.

FCST Basis: 50 50 blend of 12z/30 gfs/nam MOS but POPS raised
se of the NJT and DE tonight for an instability burst shower or
garden variety thunderstorm in the 03z-09z time frame.

Confidence: average. doubts about how much fog tonight and whether
it can rain tonight.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
Friday...mixed clouds and sun, warm and more humid. Chance of
showers/isolated thunderstorms during the morning. The primary
thunderstorm event should develop eastward near and south of the
Mason-Dixon line late in the afternoon with what I think is decent
potential for scattered severe thunderstorms arriving Delmarva
sometime after 5PM. That is where modeled MLCape is 1400+J,
multi-model TT50, KI pooled 34+ and 0-6Km Bulk shear is 35-45 kt.
South to southwest wind. Potential exists for svr further n
through our CWA as per SWODY2.

12z/30 UK/GGEM and EC override on the almost non existent afternoon
NAM QPF, even though the NAM instability pooling looks correct.

Mid 80s continues to look good for max temps much of the area
Friday. its possible we'll see some 88's Philadelphia southwestward
since 850MB warms to 15C by 12z. Guidance max temps may be biased
low by modeled morning qpf.

FCST Basis: 50 50 blend of 12z/30 gfs/nam MOS but POPS raised to
likely Delmarva because of EC/GGEM?UK qpf and modeled instability
fields.

Confidence: above average.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The last of the showers and thunderstorms associated with the
eastward moving cold front will be across the region Friday
evening. The arrival of the cooler and drier air will cause pops to
decrease from west to east overnight.

The upcoming holiday weekend looks great with high pressure
building in sat and remaining in control of the weather thru
monday. We will begin to show some increase in pops Monday, with
some slgt chcs or small chc pops across the Delmarva and se PA by
mon afternoon. It shouldn't be enough to hinder any outdoor
activities for that day. The air will be pleasantly dry on sat,
then some increase in humidity by the 4th. Temperatures will be
near normal with highs in the low/mid 80s in most areas.

The operational models are indicating a disturbance approaching
from the south/southwest Monday night and lasting into Tue. It
appears that a warm front and humid air will crease a round of
showers/tstms for (mostly) the srn parts of the fcst areas. we
will carry chc pops in the fcst attm. Details will be sorted out
as the time frame draws nearer. Temperatures again near normal, or
maybe a degree or two above. It will likely be rather humid as
well. We will continue with a dry and seasonably mild fcst for
Wed-Thu next week.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...VFR under mostly clear skies to start but MVFR or IFR
conditions in st/fog/haze possible after 06z/01. Isolated showers
or thunderstorms possible 03z-09z se of the NJT and DE. Light
southerly wind. Confidence: Average since there is uncertainty
regarding extent of any showers and st/fog development late
tonight.

Friday...becoming VFR sct-bkn aoa 4000 ft after any early morning
IFR/MVFR lifts by 15z. Brief MVFR or IFR conditions possible in
showers and thunderstorms, especially late day. Thinking that
scattered severe thunderstorms will be developing eastward across
the Delmarva into southern NJ sometime after 21z/01. a prob30
group was added to all taf sites after 18z to account for the
chance of convective activity. SPC keeps almost the entire CWA under
marginal risk on Friday. South to southwest wind. Confidence:
above average due to multi-model consensus overriding the dry
12z/30 NAM afternoon qpf.

OUTLOOK...

Friday night...VFR sct-bkn aoa 4000 ft with sct showers and
thunderstorms ending by 06z/02 with possible MVFR fog where it
rains late Friday afternoon/evening.

Saturday...Mainly VFR conditions expected. West to northwest wind
around 10 knots or less.

Sunday...Mainly VFR conditions expected. North to northwest winds
becoming west to southwest.

Monday...Mainly VFR conditions expected. Showers and thunderstorms
possible.

Monday night and Tue...Sct Showers and thunderstorms especially
S/SW.

&&

.MARINE...
Winds and seas should remain below SCA criteria tonight through
Friday. A few gusts to 22 kt are possible on the coastal waters
late this afternoon as the sea breeze ramps up, but should stay
below 25 kt.

RIP CURRENTS...

Water temperatures on Thursday were around 4 to 5 degrees above
normal for late June...mid 60s to lower 70s throughout the DE and
NJ beaches with exceptions.

From this time forward through September 30 we will be issuing a
day 2 SRF 1 line outlook for the media by 330 PM in the marine
section of this AFD as per next pgh below. This will better
support media early evening broadcasts while permitting our SRF to
run our day 1 forecast through sunset. We have an overwhelming
number of rip current related fatalities occurring near the
evening dinner hour, after beach patrols depart and its still
quite warm. For safety awareness purposes our Day2 will continue
issuing after sunset when presumably more beachgoers are out of
the water.

Rip Current Outlook for Friday...The risk for the formation of
dangerous rip currents tomorrow is low.

(Friday may yet border on moderate risk during the afternoon
depending on the strength of any onshore flow during the
afternoon, especially NJ.)

OUTLOOK...

Friday night through Tuesday...Sub-SCA conditions most of the
time. Sct TSTMS with higher winds and seas Fri evening and again
Monday night/Tue.

RIP CURRENTS...Projecting a solid LOW for Saturday with a 3 ft
7sec se swell but an offshore wind. Sunday-Monday-Tuesday projecting
a LOW ENHANCED or possibly LOW end of a MODERATE risk where the
new moon tends to accentuate tidal fluctuations and thereby increases
current strength. The Sunday-Tuesday confidence projection is
average. In other words, caution is advised when using a projection
this far in advance, since a 1 foot difference in wave height
expectation and/or a significant change in onshore wind can easily
change the potential for dangerous rip current formation.

The Atlantic Basin continues quiet for awhile so that bodes well
for continuing the low risk, or possibly moderate risk for the
formation of dangerous rip currents.

Most fatalities from rip currents occur at unguarded beaches. The
vast majority of fatalities are on low-moderate risk days which
means there is a lack of awareness of the dangers of swimming at
unguarded areas, or near jetties and piers.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...O'Hara
Near Term...Johnson/Miketta
Short Term...Drag
Long Term...O'Hara
Aviation...Miketta/O'Hara
Marine...Drag/O'Hara
Hazardous weather outlook, Jun 30, 3:35 PM EDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT THU JUN 30 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-011945-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
335 PM EDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS FRIDAY AFTERNOON AND EVENING MAY BE ACCOMPANIED
BY DAMAGING WIND, TORRENTIAL RAIN CAUSING BRIEF POOR DRAINAGE STREET
FLOODING, AND HAIL. THE MOST FAVORED TIME FOR STRONG THUNDERSTORMS
IS 4 PM TO 10 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-011945-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
335 PM EDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS FRIDAY AFTERNOON AND EVENING MAY BE ACCOMPANIED
BY DAMAGING WIND, TORRENTIAL RAIN CAUSING BRIEF POOR DRAINAGE STREET
FLOODING, AND HAIL. THE MOST FAVORED TIME FOR STRONG THUNDERSTORMS
IS 5 PM TO 11 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-011945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
335 PM EDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS FRIDAY AFTERNOON AND EVENING COULD PRODUCE
A PERIOD OF WESTERLY WIND GUSTS IN EXCESS OF 35 KNOTS, HEAVY RAIN
AND HAIL. THE MOST FAVORED TIME FOR A STRONG THUNDERSTORM IS 5 PM
TO 10 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:25 AM EDTSpecial Marine WarningPHI65 min
Jul 1, 11:55 AM EDTSpecial Marine WarningPHI2 hr
Jul 1, 2:03 PM EDTSpecial Weather StatementPHIMercer, Middlesex27 min
Jul 1, 2:19 PM EDTSevere Thunderstorm WarningPHIMercer, Middlesex, Monmouth41 min
Jul 1, 2:57 PM EDTSevere Thunderstorm WarningPHIMonmouth48 min
Jul 1, 3:05 PM EDTSevere Thunderstorm WarningPHICumberland40 min
Jul 1, 3:33 PM EDTSpecial Weather StatementPHIHunterdon, Morris, Somerset, Sussex, Warren57 min
Jul 1, 3:55 PM EDTSevere Thunderstorm WarningPHIBurlington35 min
Jul 1, 4:09 PM EDTSpecial Weather StatementPHIMonmouth36 min
Jul 1, 4:36 PM EDTFlash Flood WarningPHIMonmouth4 hr
Jul 1, 4:36 PM EDTSpecial Weather StatementPHIMorris39 min
Jul 1, 4:50 PM EDTAreal Flood AdvisoryPHIAtlantic, Cumberland3 hr
Jul 1, 4:58 PM EDTSevere Thunderstorm WarningPHICumberland47 min
Jul 1, 5:14 PM EDTFlash Flood WarningPHICumberland4 hr
Jul 1, 5:32 PM EDTSpecial Weather StatementPHIAtlantic43 min
Jul 1, 5:37 PM EDTSmall Craft AdvisoryPHI2 hr
Jul 1, 5:37 PM EDTSevere Thunderstorm WarningPHIAtlantic38 min
Jul 1, 6:14 PM EDTSpecial Weather StatementPHIAtlantic61 min
Jul 1, 6:20 PM EDTFlash Flood WarningPHIAtlantic, Burlington, Cumberland, Ocean4 hr
Jul 1, 6:34 PM EDTSpecial Weather StatementPHIMonmouth26 min
Jul 1, 6:37 PM EDTSpecial Marine WarningPHI53 min
Jul 1, 6:50 PM EDTAreal Flood AdvisoryPHISussex, Warren4 hr
Jul 1, 7:18 PM EDTSpecial Weather StatementPHIWarren27 min

Nearby

Areal Flood Advisories in New Jersey, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.